How Do You Get Lupus from Medications?

You can’t get lupus from medications, but taking a new medication or stopping a a lupus medication can cause you to have lupus flares. A lupus flare is when you are experiencing lupus symptoms that come for a brief period of time and then go away. Some doctors like to use the term remission, but “I don’t like to use the term remission since lupus symptoms rarely go away completely,” says Jennifer Anolik, MD, PhD, a rheumatologist and researcher at the University of Rochester Medical Center in Rochester, N.Y.

Starting a New Medication

Certain drugs, such as antibiotics and the over-the-counter herbal drug echinacea have been shown to trigger lupus flares. Prescribed skin and scalp preparations may also cause you to get lupus symptoms. Use a small portion of the new substance on your hand or the back of the ear before full application. If you develop redness, a rash, itchiness or pain, stop using it.

Stopping a Medication

You should always consult your physician when you are thinking about starting or stopping a lupus medication. Your doctor may recommend that you take a medication to prevent lupus flares. However, like many drugs, you may experience side effects such as weight gain, changes in blood pressure etc. These may be reasons to stop taking the medication. Since the medication is preventing the lupus flare, stopping the medication can cause you to get lupus symptoms again.

Drug-Induced Lupus

Drug-induced lupus erythematosus (DILE) is a variant of lupus erythematosus. DILE can arise months to years after taking medication for another illness (antibiotics, anticonvulsants, etc.). There are several common drugs that are known to cause DILE:

  • hydralazine
  • procainamide
  • quinidine
  • isoniazid
  • diltiazem
  • minocycline

It is important to recognize the difference between DILE and other forms of lupus. They are similar in many ways but their mechanisms are different and treatment may vary.

Advertisement

Comments are closed.